Epidemiology, Diagnosis and Treatment of Clostridium Difficile Infection

Matteo Bassetti; Giovanni Villa; Davide Pecori; Alessandra Arzese; Mark Wilcox

Disclosures

Expert Rev Anti Infect Ther. 2012;10(12):1405-1423. 

In This Article

Abstract and Introduction

Abstract

Clostridium difficile infection (CDI) is considered to be the main cause of bacterial infectious diarrhea in nosocomial settings. Since the beginning of the new century a continuous rise in the incidence of severe CDI has been observed worldwide. Even though some CDI cases are not associated with previous antibiotic exposure, this remains as the principal risk factor for the development of CDI. The rate of recurrences represents perhaps one the most challenging aspect on the management of CDI. There are several microbiological tests available, but glutamate dehydrogenase antigen test can be selected as the first screening step in a diagnostic algorithm, with positive samples then confirmed using a toxin(s) test, to distinguish toxinogenic from nontoxinogenic CDI. Although metronidazole and vancomycin are and have been the mainstay treatment options for CDI, there are some unmet medical and therapeutical needs. Usually oral metronidazole is recommended for initial treatment of nonsevere CDI and vancomycin for treatment of severe disease. Fidaxomicin may be considered in patients who cannot tolerate vancomycin, although more data are needed. For treatment of a nonsevere initial recurrence of CDI, oral metronidazole should be used, but for treatment of subsequent recurrences or more severe cases fidaxomicin may be helpful.

Introduction

Clostridium difficile is a Gram-positive, spore-forming, anaerobic rod. This bacterium can be a normal part of the intestinal microbiota, and some individuals, particularly at the extremes of age, may be asymptomatically colonized. C. difficile infection (CDI) is a toxin-mediated intestinal disease and extraintestinal infections due to C. difficile are rare.[1] The clinical manifestations of CDI can range from asymptomatic colonization, to mild diarrhea and more severe syndromes, including abdominal pain, fever and leukocytosis. Fulminant or severe complicated CDI are characterized by inflammatory lesions and the formation of pseudomembranes in the colon (pseudomembranous colitis [PMC]), with possible complications including toxic megacolon, bowel perforation, sepsis, septic shock and death.[1]

C. difficile can colonize the gut if the normal intestinal microbiota is altered or absent. Patients can be exposed to the spores of the microorganism through contact with the hospital environment or healthcare workers; they develop CDI after receiving an antibiotic treatment if they cannot mount an adequate antibody response to the pathogenic toxin, through the production of anamnestic serum IgG.[2] Patients that develop this immunological response may become asymptomatic carriers of the bacterium, a condition that seems to protect against CDI,[3] or revert to the uncolonized state. The factors that determine which of these possibilities occur are poorly understood, but are likely to relate to undefined qualitative or quantitative changes in gut microbiota.

CDI is considered to be the main cause of bacterial infectious diarrhea in nosocomial settings. C. difficile is implicated as the causative organism in 10–25% of patients who develop antibiotic-associated diarrhea (AAD), 50–75% of those with antibiotic-associated colitis and 90–100% of those with antibiotic-associated PMC.[4] Treatment with proton-pump inhibitors (PPIs), H2 antagonists and methotrexate and the presence of gastrointestinal (GI) diseases, such as inflammatory bowel disease, can be additional risk factors for the development of CDI. Elderly hospitalized patients receiving antibiotics remain the main group at risk of infection, and have the greatest associated mortality. However, recent evidence shows an increased incidence of CDI in younger populations with no previous contact either with the hospital or with antibiotics. Furthermore, the incidence of CDI in other groups, previously considered at low risk, such as children[5] and pregnant women,[6] has increased.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....